This work may not be copied, distributed, displayed, published, reproduced, transmitted, modified, posted, sold, licensed, or used for commercial purposes. By downloading this file, you are agreeing to the publisher’s Terms & Conditions.

Letters to the Editor

Is Risk of Neuroleptic Malignant Syndrome Increased in the Postpartum Period?

Article Abstract

Sir: Although there is no definite consensus, many factors (e.g., high-potency neuroleptics, higher dose of neuroleptics, parenteral administration of neuroleptics, rapid dose escalation, concurrent use of lithium and neuroleptics, affective disorder, organic brain syndrome, agitation, fluid and electrolyte imbalances, shifts in cholinergic-dopaminergic balances, genetic factors) have been proposed to increase the risk for occurrence of neuroleptic malignant syndrome (NMS). However, due to the rarity of the syndrome, speculation about the etiologic importance of these factors is based on reviews of case reports or retrospective and prospective studies involving small sample sizes. It is likely that many cofactors that increase the vulnerability for the development of NMS are yet to be identified.


Some JCP and PCC articles are available in PDF format only. Please click the PDF link at the top of this page to access the full text.

Related Articles

Volume: 59

Quick Links: Neuroleptic Malignant Syndrome , Side Effects-Medication